G.P's Appointment

bubbadog
bubbadog Member Posts: 5,544
edited 2. Dec 2014, 14:40 in Living with Arthritis archive
I went to see my G.P yesterday to find out the results of my recent blood test after I'd started Sulphasalazine and my current Anaemia. The Anaemia is still effecting me and the bloods showed no improvement, my Iron & Folic Acid levels are even more lower this time so she has increased the dose of Iron Tablets and Folic Acid I'm taking. My Haemoglobin levels have now dropped as well so this has totally thrown her she admitted. The only good news is that my inflammatory levels are now better. What I want to ask everyone is have any of you experienced a sensitivity in your mouth? Your taste buds heightened so things like salt or spices become extra strong? Even the mint in your toothpaste tasting extremely strong? This is what is happening to me at the moment it's effecting my appetite, my G.P has no idea why this would happen, she thinks it's linked to the anaemia but other than that is totally stumped. If anyone has any idea's please let me know so I can put them to my G.P, she is going to ask the other G.P's in the practice for any advice.

Comments

  • LignumVitae
    LignumVitae Member Posts: 1,972
    edited 30. Nov -1, 00:00
    Bubba, this sounds like no fun at all. Did the GP not suggest investigating why you are so anaemic and why you haven't responded to iron tablets but seemingly are worse on them than you were not on them? I don't wish to be alarmist but it sounds like finding the cause might make more sense than simply upping the dose and hoping that works (I know I'm not a doctor but if it was me I would probably ask them for possible causes or investigations to find the cause). It might also find something that can explain the taste hypersensitivity.
    I'd say it was good news the inflammation has dropped because that suggests the sulpha is helping - maybe contact your rheumy and check sulpha side effects with them. Your GP will know the standard ones but your rheumy will know the not so standard ones.
    Hey little fighter, things will get brighter
  • barbara12
    barbara12 Member Posts: 21,102
    edited 30. Nov -1, 00:00
    Hello hubba, I do hope they can get on top of the annemia..you must feel rotten, sorry I cant help with your mouth question..x
    Love
    Barbara
  • stickywicket
    stickywicket Member Posts: 26,270
    edited 30. Nov -1, 00:00
    I'm with LV. As you'll see from my recent threads I've had a similar problem but, whenever my haemoglobin levels have dropped too far, my GP's first reaction is to check out the gastro-intestinal tract.

    I'm hoping that, this time, I've averted that little adventure by raising my own iron levels through diet alone ie eating meat, including liver, not eating cheese and not drinking nearly as much tea as usual. (I rarely drink coffee but that's as bad.) Might it be worth having a go at the dietary route though I'd have thought the iron tablets should have helped?

    As for taste buds – I think it can be one of the effects of a anaemia. As I said before, you could just omit salt as it's not good for us anyway and I'd give the spicy food a miss for a while too. That should sort out the two worst taste problems painlessly. There are toothpastes that don't have a strong mint flavour - I believe Sensodyne and Euthymol don't - plus some children's toothpastes are fruit flavoured.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • mig
    mig Member Posts: 7,150
    edited 30. Nov -1, 00:00
    Hi Bubba,Sorry i can't help I've never had these problems but it must be rotten.Hope they can sort you out soon. (((()))) Mig
  • villier
    villier Member Posts: 4,426
    edited 30. Nov -1, 00:00
    Sorry I can't help Bubba will keep my fingers crossed that someone can xx
    Smile a while and while you smile
    smile another smile and soon there
    will be miles and miles of smiles
    just because you smiled I wish your
    day is full of Smiles
  • GraceB
    GraceB Member Posts: 1,598
    edited 30. Nov -1, 00:00
    I can't help either sadly but I do think your GP should be doing more tests to find out what's going on. If it were me, I'd be wanting a second opinion.
    Hope you feel better soon.
    GraceB
    Turn a negative into a positive!
  • bubbadog
    bubbadog Member Posts: 5,544
    edited 30. Nov -1, 00:00
    Thank you everyone for your posts, I'm due to have a phone consultation with my G.P this week to see what will be the next move. It's all so up in the air because there are so many different things happening, I can understand that it isn't easy for my G.P having to go through everything ticking it off the list when we can rule something out. I'm happy for her to check everything one by one if it means finding the cause instead of rushing and missing something that could be important!

    The sensitivity is effecting other tastes not just strong foods, such as sausages! It's driving me nuts because it means I have to eat pretty much bland foods so it doesn't effect my mouth and put me off eating. I feel really sorry for my OH as he has to check pretty much everything when he buys food that it won't be too strong for my mouth. I broke down talking to my sister-in-law when I was telling her about everything and I said I couldn't take it anymore. I even got embarrassed because I hate crying in front of family. But she was so nice and it was a release to get it all out.
  • stickywicket
    stickywicket Member Posts: 26,270
    edited 30. Nov -1, 00:00
    The taste thing is clearly annoying but it is surely of much less importance than the anaemia. I hope the latter can be sorted soon. As I said, in another of your threads, you won't get travel insurance cover for your cruise if it's unresolved - or, at least, not for anything connected to anaemia which, let's face it, most things can be :roll:
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • MrOptimist
    MrOptimist Member Posts: 175
    edited 30. Nov -1, 00:00
    Anaemia can bring about many physiological changes. However, a Vitamin B12 deficiency can also affect taste. It might be worth your GP checking this :)